Solving algebraic equations in roots of unity

Christopher Smyth, Iskander Aliev

Research output: Contribution to journalArticlepeer-review


This paper is devoted to finding solutions of polynomial equations in roots of unity. It was conjectured by S. Lang and proved by M. Laurent that all such solutions can be described in terms of a finite number of parametric families called maximal torsion cosets. We obtain new explicit upper bounds for the number of maximal torsion cosets on an algebraic subvariety of the complex algebraic n-torus G_m^n. In contrast to earlier works that give the bounds of polynomial growth in the maximum total degree of defining polynomials, the proofs of our results are constructive. This allows us to obtain a new algorithm for determining maximal torsion cosets on an algebraic subvariety of G_m^n.
Original languageEnglish
Pages (from-to)641-665
Number of pages24
JournalForum Mathematicum
Issue number3
Early online date1 May 2012
Publication statusPublished - May 2012


  • Diophantine equations
  • Roots of unity
  • torsion cosets


Dive into the research topics of 'Solving algebraic equations in roots of unity'. Together they form a unique fingerprint.

Cite this